Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 36, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 15, 2017, 4:37 PM MST for Santa Cruz County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2017, 4:37 PM MST (23:37 UTC)
- Expired
- Jul 15, 2017, 5:15 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1627 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
683
WUUS55 KTWC 152337
SVRTWC
AZC023-160015-
/O.NEW.KTWC.SV.W.0036.170715T2337Z-170716T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
437 PM MST SAT JUL 15 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southeastern Santa Cruz County in southeastern Arizona...
* Until 515 PM MST
* At 436 PM MST, a severe thunderstorm was located just north of
Lochiel, or about 17 miles east of Nogales, moving southwest at 15
to 20 mph.
HAZARD...60 mph wind gusts and quarter size hail, along with
heavy rain.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kino Springs and Lochiel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3152 11065 3139 11051 3133 11051 3133 11085
TIME...MOT...LOC 2336Z 045DEG 11KT 3141 11065
HAIL...1.00IN
WIND...60MPH
$$
Meyer2 follow-up statements
772
WWUS55 KTWC 152355
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
455 PM MST SAT JUL 15 2017
AZC023-160015-
/O.CON.KTWC.SV.W.0036.000000T0000Z-170716T0015Z/
Santa Cruz-
455 PM MST SAT JUL 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR SOUTHEASTERN SANTA CRUZ COUNTY...
At 453 PM MST, a severe thunderstorm was located just northwest of
Lochiel, or about 13 miles east of Nogales, moving southwest at 15
to 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Kino Springs and Lochiel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3152 11065 3139 11051 3133 11051 3133 11085
TIME...MOT...LOC 2353Z 045DEG 11KT 3137 11070
HAIL...1.00IN
WIND...70MPH
$$
Meyer393
WWUS55 KTWC 160007
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
507 PM MST SAT JUL 15 2017
AZC023-160016-
/O.EXP.KTWC.SV.W.0036.000000T0000Z-170716T0015Z/
Santa Cruz-
507 PM MST SAT JUL 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANTA CRUZ COUNTY
WILL EXPIRE AT 515 PM MST...
The storm northwest of Lochiel which prompted the warning has
weakened below severe limits, and no longer poses an immediate
threat to life or property. Therefore the warning will be allowed to
expire. However heavy rain is still possible with this thunderstorm.
LAT...LON 3152 11065 3139 11051 3133 11051 3133 11085
TIME...MOT...LOC 0006Z 045DEG 11KT 3135 11072
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:39 PM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 15, 2:39 PM MST, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 239 PM MST Sat Jul 15 2017 .SYNOPSIS...A solid monsoon pattern remains in place with a chance of mainly afternoon and evening thunderstorms into the coming week. The stronger thunderstorms will produce locally heavy rainfall and strong winds. && .DISCUSSION...Still looking at a similar situation to 24 hours ago. The 12Z KTWC sounding showed very favorable conditions for thunderstorms with wet microburst potential. Precipitable water 1.72 inches (probably around 1.55 to 1.6 now), Surface based CAPE 1500 and plenty of conditional instability. After relatively easy initial development across the Mogollon Rim and isolated coverage elsewhere, prime-time for most of the rest of the area is still expected to be between 3PM and 11PM. Tucson Metro after 4 or 5PM. Strong outflows with organized thunderstorm complex potential in the early to mid evening over Pima, Pinal and Santa Cruz counties. Scattered showers and isolated thunderstorms will continue into the early morning hours under remnant circulation and debris cloud. Beyond tonight, we remain in a favorable pattern for additional thunderstorm development with a long fetch of deep moisture. High pressure generally centered north to northeast of the area will keep us open to easterly wave and inverted trough activity the first half of the week. A weak inverted trough remains immediately upstream in Chihuahua and southern New Mexico with that feature slowly rotating into our area over the next 48 hours. That should keep us busy, and keep enough of a flow to reset the atmosphere most days. We'll pick up a southerly component to our flow later in the new week but still nothing from the westerlies as the ridge shifts a little east. Thunderstorm chances will continue for our portion of the state through the week. && .AVIATION...Valid thru 17/06Z. Isolated to scattered -TSRA/-SHRA will occur thru Sunday with the periods for the greatest coverage during the afternoon and evening hours. Gusts to near 45 kts with the strongest TSRA. Otherwise, VFR conditions with surface wind variable in direction mainly less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Plenty of moisture for scattered mainly afternoon and evening thunderstorms through at least the middle of next week. The stronger thunderstorms will produce locally heavy rainfall and gusty winds. Otherwise, 20-foot winds will generally be terrain driven at less than 15 mph. Daytime temperatures will be at least a few degrees below seasonal normals during the upcoming week. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Meyer/Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 15, 2:42 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
242 PM MST SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TSTM WND GST 1 SSW BISBEE-DOUGLAS AI 31.45N 109.60W
07/15/2017 M66 MPH COCHISE AZ ASOS
KDUG REPORTED 57KTS AT 2107Z
&&
EVENT NUMBER TWC1700017
RHSpecial weather statement, Jul 15, 3:19 PM MST, 1 hour 18 minutes before
Special Weather Statement National Weather Service Tucson AZ 319 PM MST SAT JUL 15 2017 AZZ503-152300- Upper Santa Cruz River and Altar Valleys including Nogales- 319 PM MST SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA CRUZ COUNTY UNTIL 400 PM MST... At 318 PM MST, Doppler radar was tracking a strong thunderstorm near Rio Rico, or 9 miles northwest of Nogales, moving southwest at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tumacacori-Carmen, Pena Blanca Lake and Rio Rico. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall may also occur with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3159 11110 3146 11092 3133 11106 3140 11127 TIME...MOT...LOC 2218Z 039DEG 18KT 3146 11105
Special weather statement, Jul 15, 3:41 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
341 PM MST SAT JUL 15 2017
AZZ505-506-152345-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
341 PM MST SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
445 PM MST...
At 339 PM MST, Doppler radar was tracking an are of strong
thunderstorms just northeast of Kearny, and near Hayden, moving
southwest at 25 mph.
Half inch hail and winds in excess of 45 mph and blowing dust will
be possible with this storm, followed by locally heavy rain.
Locations impacted include...
Hayden, Winkelman, Kearny, Kelvin and Dudleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3299 11079 3299 11077 3302 11074 3288 11065
3269 11116 3297 11134 3325 11095
TIME...MOT...LOC 2239Z 061DEG 22KT 3304 11089
MeyerSpecial weather statement, Jul 15, 4:03 PM MST, 34 minutes before
Special Weather Statement National Weather Service Tucson AZ 403 PM MST SAT JUL 15 2017 AZZ502-503-515-152345- Tohono O'odham Nation including Sells-Upper Santa Cruz River and Altar Valleys including Nogales-Baboquivari Mountains including Kitt Peak- 403 PM MST SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL 445 PM MST... At 401 PM MST, Doppler radar was tracking a strong thunderstorm near Newfield and San Miguel, or about 24 miles south of Sells, moving southwest at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Newfields, San Miguel and Choulic. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3161 11193 3175 11166 3168 11146 3152 11165 TIME...MOT...LOC 2301Z 051DEG 14KT 3158 11176 Meyer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:35 PM MST | Special Weather Statement | TWC | Pinal | 40 min |
| Jul 14, 5:36 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 4 hr |
| Jul 14, 6:11 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 49 min |
| Jul 14, 6:20 PM MST | Dust Storm Warning | TWC | Pinal | 90 min |
| Jul 14, 6:32 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 43 min |
| Jul 14, 6:36 PM MST | Tornado Warning | TWC | Pinal | 24 min |
| Jul 14, 6:50 PM MST | Special Weather Statement | TWC | Pima | 25 min |
| Jul 14, 6:58 PM MST | Special Weather Statement | TWC | 47 min | |
| Jul 14, 7:01 PM MST | Tornado Warning | TWC | Pima, Pinal | 29 min |
| Jul 14, 7:33 PM MST | Special Weather Statement | TWC | Santa Cruz | 57 min |
| Jul 15, 3:19 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Jul 15, 3:29 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 27 min |
| Jul 15, 3:41 PM MST | Special Weather Statement | TWC | Pinal | 64 min |
| Jul 15, 3:59 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 6 hr |
| Jul 15, 4:03 PM MST | Special Weather Statement | TWC | Pima | 42 min |
| Jul 15, 4:43 PM MST | Special Weather Statement | TWC | Pinal | 47 min |
| Jul 15, 4:52 PM MST | Special Weather Statement | TWC | Pinal | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.